Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Memphis, TN

February 28, 20184 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 28, 2018, 5:23 PM CST for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2018, 5:23 PM CST (23:23 UTC)
Expired
Feb 28, 2018, 8:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS54 KMEG 282323
FFWMEG
MSC057-081-117-141-010230-
/O.NEW.KMEG.FF.W.0016.180228T2323Z-180301T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
523 PM CST WED FEB 28 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Southeastern Prentiss County in northeastern Mississippi...

* Until 830 PM CST

* At 522 PM CST...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Tupelo, Fulton, Red Bay, Verona, Tombigbee State Park, Saltillo,
  Guntown, Belmont, Shannon, Plantersville, Mantachie, Tremont,
  Fairview, Pratts Friendship, New Salem, Sandy Springs, Evergreen,
  Clay, Nettleton and Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3409 8820 3408 8882 3439 8882 3462 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:10 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 3:10 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CST Wed Feb 28 2018

.DISCUSSION...
Heavy rain event remains on track for tonight, as showers and
thunderstorms focus along nearly stationary 925mb front over
northwest MS and far southwest TN. This front will oscillate a
bit, lifting north this evening as frontal wave develops over
east central AR in response to a midlevel shortwave lifting
through the Ozarks. Heaviest rainfall will likely be focused ahead
of this frontal wave after 9 PM CST over east AR, transitioning
east into southwest TN and northeast MS into the early overnight.
Training of heavier rain cores will be likely during the late
evening and early overnight, given the limited frontal movement.

Following the passage of the Ozarks shortwave and frontal wave,
surface front will begin to push south through north MS in the
predawn hours Thursday, with periods of light to moderate rain
occurring up to the I-40 corridor. A few light showers may
persist south of I-40 into early afternoon, with rain amounts
generally less than a tenth of an inch. Clearing skies should then
follow Thursday evening.

Overall, 12Z GFS and ECMWF event total rain amounts were down
slightly earlier model runs, but still sufficient in crease
flooding threat given the already saturated soils and bankfull or
higher river stages.

Relatively tranquil and mild weather will prevail from Friday
through the weekend, as an upper level ridge prevails. This will
give smaller creeks and streams time to fall, though some
backwater flooding will likely continue in the tributaries to the
MS River.

This ridge will lift off to Ohio Valley and Great Lakes by Sunday
evening, as a compact low lifts into the plains. This low will
take on a negatively- tilted orientation and eject into the Great
Lakes by Monday night. The associated surface low will remain in
close proximity to the 500mb low over the upper Midwest, while a
trailing cold front extends south through the middle and lower MS
River valley. Low level return flow not too impressive ahead of
this cold front and the GFS only depicts a narrow corridor of
lower 50s dewpoints lifting into the Midsouth on Monday. Showers
and isolated thunderstorms should exit by Monday evening, driven
east and replaced by a midlevel dry slot.

Fair and seasonal weather to then prevail next Tuesday and
Wednesday, under low amplitude northwest flow aloft.

PWB

&&

.AVIATION...
18Z TAF cycle

Low clouds will remain over the forecast area for the entire
forecast period. Periods of rain with some isolated thunderstorms
will occur during the forecast period as well. Winds will be
mainly from the south at 5 to 10 knots for much of the forecast
period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Craighead-Crittenden-
     Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.

MO...None.
MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
     Tipton.

&&
Hazardous weather outlook, Feb 28, 3:39 AM CST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CST Wed Feb 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CST Wed Feb 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch remains in effect for the majority of the Mid-
South. 2 to 4 inches of rainfall with isolated higher amounts are
expected through midnight tonight. All types of flooding will be
possible including: River, Areal, and occasional flash flooding.

In addition, a couple strong to possibly severe thunderstorms are
expected Wednesday afternoon into Wednesday night, mainly across
southeast Arkansas into Northwest Mississippi. Damaging winds are
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A flood watch will remain in effect for the majority of the Mid-
through noon Thursday. Another 1 to 2 inches with locally higher
amounts are expected and will likely lead to additional flooding
problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:44 PM CSTFlash Flood WarningMEGCoahoma, Panola, Quitman3 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.